Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Global Solutions of 3-D Navier–Stokes System with Small Unidirectional Derivative


Given initial data \(u_0=(u_0^{\mathrm{h}},u_0^3)\in H^{\frac{1}{2}}({{\mathbb {R}}}^3)\cap B^{0,\frac{1}{2}}_{2,1}({{\mathbb {R}}}^3)\) with \(u^{{\mathrm{h}}}_0\) belonging to \(L^2({{\mathbb {R}}}^3)\cap L^\infty ({{\mathbb {R}}}_{\mathrm{v}}; H^{-\delta }({{\mathbb {R}}}^2_{\mathrm{h}}))\cap L^\infty ({{\mathbb {R}}}_{\mathrm{v}}; H^3({{\mathbb {R}}}^2_{\mathrm{h}}))\) for some \(\delta \in ]0,1[,\) if in addition \(\partial _3u_0\) belongs to the homogeneous anisotropic Sobolev space, \(H^{-\frac{1}{2},0},\) we prove that the classical 3-D Navier–Stokes system has a unique global Fujita–Kato solution provided that the \(H^{-\frac{1}{2},0}\) norm of \(\partial _3u_0\) is sufficiently small compared to \(\exp \left( -\,C\bigl (A_\delta (u^{{\mathrm{h}}}_0)+B_\delta (u_0)\bigr )\right) \) with \(A_\delta (u^{{\mathrm{h}}}_0)\) and \(B_\delta (u_0)\) being scaling invariant quantities of the initial data, which is scaling invariant with respect to the variable \(x_3\). This result provides some classes of large initial data which are large in Besov space \(B^{-1}_{\infty ,\infty }\) and which generate unique global solutions to the 3-D Navier–Stokes system. In particular, we extend the previous results in [5,7,10] for initial data with a slow variable to multi-scales slow variable initial data.

This is a preview of subscription content, log in to check access.


  1. 1.

    Through out this paper, we always designate \(H^s\) to be homogeneous Sobolev spaces, and \(B^s_{p,r}\) to be homogeneous Besov spaces.

  2. 2.

    This is just for convenience of notations, and one should keep in mind that \({\bar{u}}^3=0.\)


  1. 1.

    Bony, J.-M.: Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires. Ann. Sci. Éc. Norm. Supér. 14, 209–246, 1981

  2. 2.

    Bahouri, H., Chemin, J.-Y., Danchin, R.: Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren der mathematischen Wissenschaften, vol. 343. Springer, Berlin 2011

  3. 3.

    Bourgain, J., Pavlović, N.: Ill-posedness of the Navier–Stokes equations in a critical space in 3D. J. Funct. Anal. 255, 2233–2247, 2008

  4. 4.

    Chemin, J.-Y., Gallagher, I.: On the global wellposedness of the 3-D Navier–Stokes equations with large initial data. Ann. Sci. Éc. Norm. Supér. 39, 679–698, 2006

  5. 5.

    Chemin, J.-Y., Gallagher, I.: Large, global solutions to the Navier–Stokes equations, slowly varying in one direction. Trans. Am. Math. Soc. 362, 2859–2873, 2010

  6. 6.

    Chemin, J.-Y., Gallagher, I., Mullaert, C.: The role of spectral anisotropy in the resolution of the three-dimensional Navier–Stokes equations. Studies in phase space analysis with applications to PDEs, 53-79. Progr. Nonlinear Differential Equations Appl.84, Birkhäuser/Springer, New York, 2013

  7. 7.

    Chemin, J.-Y., Gallagher, I., Zhang, P.: Sums of large global solutions to the incompressible Navier–Stokes equations. J. Reine Angew. Math. 681, 65–82, 2013

  8. 8.

    Chemin, J.-Y., Lerner, N.: Flot de champs de vecteurs non lipschitziens et équations de Navier–Stokes. J. Differ. Equ. 121, 314–328, 1995

  9. 9.

    Chemin, J.-Y., Zhang, P.: On the global wellposedness to the 3-D incompressible anisotropic Navier–Stokes equations. Commun. Math. Phys. 272, 529–566, 2007

  10. 10.

    Chemin, J.-Y., Zhang, P.: Remarks on the global solutions of 3-D Navier–Stokes system with one slow variable. Commun. Partial Differential Equations40, 878–896, 2015

  11. 11.

    Chemin, J.-Y., Zhang, P.: On the critical one component regularity for 3-D Navier–Stokes system. Ann. Sci. Éc. Norm. Supér. 49, 131–167, 2016

  12. 12.

    Cannone, M., Meyer, Y., Planchon, F.: Solutions autosimilaires des équations de Navier–Stokes, Séminaire “Équations aux Dérivées Partielles" de l’École polytechnique, Exposé VIII, 1993–1994

  13. 13.

    Gallagher, I.: The tridimensional Navier–Stokes equations with almost bidimensional data: stability, uniqueness, and life span. Int. Math. Res. Notices, 18, 919–935, 1997

  14. 14.

    Fujita, H., Kato, T.: On the Navier–Stokes initial value problem I. Arch. Ration. Mech. Anal. 16, 269–315, 1964

  15. 15.

    Kato, T.: Strong \(L^p\)-solutions of the Navier–Stokes equation in \({\mathbb{R}}^m\) with applications to weak solutions. Math. Z. 187, 471–480, 1984

  16. 16.

    Kukavica, I., Ziane, M.: Navier–Stokes equations with regularity in one direction. J. Math. Phys. 48, 065–203, 2007

  17. 17.

    Koch, H., Tataru, D.: Well-posedness for the Navier–Stokes equations. Adv. Math. 157, 22–35, 2001

  18. 18.

    Ladyzhenskaya, O.A.: Unique global solvability of the three-dimensional Cauchy problem for the Navier–Stokes equations in the presence of axial symmetry, (Russian) Zap. Nau\(\breve{c}\)n. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 7, 155–177, 1968

  19. 19.

    Leray, J.: Essai sur le mouvement d’un liquide visqueux emplissant l’espace. Acta Math. 63, 193–248, 1933

  20. 20.

    Liu, Y., Paicu, M., Zhang, P.: Global well-posedness of \(3\)-D anisotropic Navier–Stokes system with small unidirectional derivative. arXiv:1905.00156.

  21. 21.

    Meyer, Y.: Wavelets, Paraproducts and Navier–Stokes. Current Developments in Mathematics. International Press, Cambridge, 1996

  22. 22.

    Paicu, M.: Équation anisotrope de Navier–Stokes dans des espaces critiques. Rev. Mat. Iberoam. 21, 179–235, 2005

  23. 23.

    Paicu, M., Zhang, P.: Global solutions to the 3-D incompressible anisotropic Navier–Stokes system in the critical spaces. Commun. Math. Phys. 307, 713–759, 2011

  24. 24.

    Raugel, G., Sell, G.R.: Navier–Stokes equations on thin \(3\)D domains. I. Global attractors and global regularity of solutions. J. Am. Math. Soc6, 503–568, 1993

  25. 25.

    Ukhovskii, M.R., Iudovich, V.I.: Axially symmetric flows of ideal and viscous fluids filling the whole space. J. Appl. Math. Mech. 32, 52–61, 1968

Download references


The authors would like to thank the referee for profitable comments and suggestions that improved the original version. P. Zhang would like to thank Professor J.-Y. Chemin for profitable discussions on this topic. P. Zhang is partially supported by NSF of China under Grants 11371347 and 11688101, the Morningside Center of Mathematics of the Chinese Academy of Sciences and an innovation Grant from the National Center for Mathematics and Interdisciplinary Sciences.

Author information

Correspondence to Ping Zhang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by V. Šverák

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, Y., Zhang, P. Global Solutions of 3-D Navier–Stokes System with Small Unidirectional Derivative. Arch Rational Mech Anal 235, 1405–1444 (2020).

Download citation